Missouri, 2005

Hail and Damaging Wind in Missouri, June 13, 2005

June 13, 2005 · NWS PAH · 3 events in 1 county or zone

A thunderstorm cell became severe over northwestern Cape Girardeau County. The storm moved slowly east-northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm cell became severe over northwestern Cape Girardeau County. The storm moved slowly east-northeast. Although the storm was severe for only a relatively short time, it produced a significant wind damage event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 13, 12:30 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 13, 12:30 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT MON JUN 13 2005

.DISCUSSION...

THE NEAR TERM ENVIRONMENT IS WARM AND JUICY...WITH TEMPS NEAR 90 AND
TDS IN THE 70S. ISOLATED CONVECTION HAS ALREADY FIRED IN WRN PTNS
SEMO...IN VICINITY OF WHAT LOOKS VIA VISIBLE IMAGERY TO HAVE BEEN AN
OLD OUTFLOW BOUNDARY. THE 12Z META ACTUALLY PICKS UP ON THIS IN ITS
QPF PANEL...AND LIFTS IT NEWARD THIS PM/EVENING. RECENTLY
COORDINATED WATCH BOX THRU 02Z IS DUE PRIMARILY TO THE LARGER
CONVECTION UPSTREAM LSX WAY...BUT WAS EXPANDED TO ITS FURTHEST SRN
AND ERN EXTENT INTO OUR NRN/WRN COUNTIES FOR THIS AND THE
POSSIBILITY OF ANY OUTFLOW INITIATED CONVECTION.

THE PRIMARY SLGT-MDT RISK AS SEEN ON SPC SWODY1 IS IN ASSOCIATION
WITH THE APPROACH OF THE COLD FRONT LATE TONIGHT-EARLY TUESDAY. BY
THEN IT WILL BE ENCOUNTERING A STILL WARM AND UNSTABLE
ENVIRONMENT...WITH THE POST FRONTAL OBS SHOWING A SIGNIFICANT CLASH
OF AIR MASSES...SOME 10-15F COOLER TEMPS/TDS BEHIND THE FRONT. THE
SHEAR/INSTABILITY PROFILES FURTHER EAST INTO OUR NECK OF THE WOODS
ARE LESS IMPRESSIVE THAN THAT IT WILL BE ENCOUNTERING UPON ITS
APPROACH FROM THE PLAINS...HOWEVER...GIVEN THE STRENGTH OF THE AIR
MASS CLASH AND THE INSTABILITY IT WILL ENCOUNTER OVER THE PAH
FA...AT LEAST THE SLGT RISK SEEMS JUSTIFIED...AND AS THEY TEXT
DESCRIBES...PRIMARILY FOR WIND DAMAGE THREAT. THE TEMPS ARE SO WARM
THRU THE COLUMN THAT LARGE HAIL WOULD LIKELY BE LIMITED TO ANY
ISOLATED SUPERCELLULAR THREAT...WHICH IS A POSSIBILITY DISCUSSED BY
SPC...LESS SO HERE THAN TO THE WEST...BUT STILL A POSSIBILITY.

AFTER THE FRONT RUNS THRU...IT WILL BECOME COOLER/LESS HUMID AND
PLEASANTLY SO FOR THE REMAINDER OF THE FORECAST PERIOD. THE PMDEPD
AND PERSISTENCE STRATEGY FORECAST CONTINUES THE GFS PREFERENCE...AS
WILL WE. THIS MEANS WE LATCH A LITTLE BIT MORE ONTO THE COOLER MEX
MOS PRODUCED NOS...WHICH THE GFS HAS BEEN OUTPUTING FOR AT LEAST A
COUPLE RUNS NOW...SO PERHAPS ITS A LITTLE SAFER TO MOVE MORE IN
THAT DIRECTION. WE LIKE THE CONTINUED LINGERING CHANCE TIL THE
ACTUAL FROPA...AND WE WILL LET COLLABORATIVE EFFORTS DRIVE THE FINAL
END POP...PROBABLY TUE AS CURRENTLY RUNNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...SVR WATCH 472 TIL 02Z ALL COUNTIES.
.IL...SVR WATCH 472 TIL 02Z ALL COUNTIES.
.IN...SVR WATCH 472 TIL 02Z ALL COUNTIES XCP SPENCER.

&&
Hazardous weather outlook, Jun 13, 10:40 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT MON JUN 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1140 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE TODAY AND
TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...AND PORTIONS OF KENTUCKY ALONG AND NORTHWEST OF A MURRAY TO
GREENVILLE LINE. A COLD FRONT WILL MOVE TOWARD THE REGION LATE
TODAY...MOVING INTO NORTHWEST PORTIONS OF THE QUAD STATE REGION
TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ALONG AND OUT AHEAD OF THIS
COLD FRONT...AND SOME MAY BECOME SEVERE WITH THE POTENTIAL FOR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT FOR AREAS ALONG AND NORTH OF A LINE FROM PERRYVILLE
MISSOURI...THROUGH BENTON ILLINOIS...TO PRINCETON INDIANA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF THE AFOREMENTIONED LINE.
THE COMBINATION OF STRONG INSTABILITY AND THE APPROACH OF A COLD
FRONT...CURRENTLY OVER THE PLAINS...WILL RESULT IN A CHANCE OF SEVERE
STORMS THIS AFTERNOON AND OVERNIGHT. THE MAIN THREAT IS FOR DAMAGING
WINDS. HOWEVER...THE POSSIBILITY OF LARGE HAIL OR A TORNADO CAN NOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND THROUGH THE DAY
TUESDAY.

The radar

The Paducah radar (KPAH), 98 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cape Girardeau

When
June 13, 1:32 PM CST
Where
Cape Girardeau County, Oak Ridge
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -89.733

Thunderstorm Wind, Cape Girardeau

When
June 13, 1:32 PM CST to 1:35 PM CST
Where
Cape Girardeau County, 3 mi S of Oak Ridge
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -89.733

A fifth wheel camper was blown over and destroyed. A roof was blown off a house, and another roof was damaged. Several large trees over a foot in diameter were blown down. A large propane tank that was bolted down was knocked over. Several fences were damaged.

Hail, Cape Girardeau

When
June 13, 1:58 PM CST
Where
Cape Girardeau County, Neelys Lndg
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.500, -89.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453741, 5453743, 5453742.